Dust Devil, Mesa
- When
- April 23, 11:30 AM MST to 11:33 AM MST
- Where
- Mesa County, Palisade
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
A dust devil ripped through a rural neighborhood, destroying a chicken coop and tearing the roof off of a nearby shed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A dust devil ripped through a rural neighborhood, destroying a chicken coop and tearing the roof off of a nearby shed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 8:37 AM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 937 AM MDT SUN APR 23 2006 .UPDATE... SIMILAR CONDITIONS AS YESTERDAY EXPECTED ACROSS THE AREA TODAY AS A DRY SOUTHWEST FLOW DOMINATES. BASED ON THE LACK OF VERIFICATION FOR YESTERDAY/S RED FLAG WARNING AND NEW GUIDANCE...WE HAVE DECIDED TO CANCEL THE FIRE WEATHER WATCH FOR THIS AFTERNOON AND EARLY EVENING. THERE WILL CERTAINLY BE SOME LOCALIZED CRITICAL FIRE WEATHER CONDITIONS BUT NOT WIDESPREAD ENOUGH FOR A WARNING. MADE SOME ADJUSTMENTS TO MORNING CLOUD COVER AND MINOR ADJUSTMENTS TO AFTERNOON WIND AND POP FIELDS...OTHERWISE THE FORECAST IS IN GOOD SHAPE. LINDQUIST .PREVIOUS DISCUSSION... SHORT TERM (TODAY THROUGH MONDAY NIGHT)... MOSTLY CLEAR AND MILD ACROSS THE CWFA EARLY THIS MORNING AS SOUTHERLY FLOW CONTINUED OVERHEAD AHEAD OF CLOSED LOW OVER SOUTHERN CA. TODAY: AS IN PREVIOUS MODEL RUNS...DRY SLOT WORKING NORTHWARD OVER THE REGION TODAY WHICH WILL LIMIT PRECIPITATION CHANCES. MORNING SUNSHINE WILL GIVE WAY TO PARTLY CLOUDY SKIES...MAINLY NORTH DURING THE AFTERNOON. BROAD AREA OF DIFFLUENCE/DIVERGENCE AND DAYTIME WARMING MAY GENERATE A FEW LATE AFTERNOON SHOWERS AND TSTMS...BUT AGAIN MOISTURE VERY LIMITED. BIG QUESTION FOR TODAY IS WHETHER TO GO FORWARD WITH RED FLAG WARNING FOR AREAS BELOW 8K FEET IN WESTERN COLORADO WHERE GREEN UP HAS NOT YET OCCURRED. GOOD INSOLATION ENSURES DEEP MIXING MUCH LIKE YESTERDAY ...HOWEVER MOS GUIDANCE AND 7H WINDS POINT TO WINDS APPROACHING...BUT NOT EXCEEDING GUST CRITERIA...EXCEPT LOCALLY. IN ADDITION...WEAK COLD ADVECTION ALOFT WILL RESULT IN COOLER AFTERNOON HIGHS WHICH WILL...IN TURN...LEAD TO HIGHER RH VALUES. NOT ENOUGH SUPPORT FOR RED FLAG WARNING IN LATEST MODEL DATA...THOUGH EITHER A MINOR UP-TICK IN WINDS OR TEMPERATURE IN NEXT MODEL RUN WOULD BE SUFFICIENT TO TIP THE SCALE TOWARD CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...COMPELLED TO CONTINUE FIRE WEATHER WATCH LEAVING THE DAY CREW TO MAKE THE FINAL DETERMINATION ON THIS EVENT BASED ON 23/12Z MODEL DATA. TONIGHT: CENTER OF UPPER LOW EXPECTED TO MOVE TO EXTREME SOUTHWEST UTAH BY MORNING. MEANWHILE...EAST OF THE DIVIDE A STRONG SURGE OF COLD AIR IS EXPECTED DROP SOUTHWARD ALONG THE HIGH PLAINS OF WY AND CO. BOTH GFS AND...TO A GREATER EXTENT...THE NAM INDICATED THAT COLD AIR SUFFICIENTLY DEEP TO SPILL ACROSS THE DIVIDE IN SOUTHEAST WY BRINGING BRINGING BAROCLINIC ZONE INTO THE NORTHERN PORTION OF THE CWFA. NOT ENTIRELY CONFIDENT THIS SCENARIO WILL PLAY OUT...BUT HAVE SEEN IT HAPPEN IN THE PAST SO WILL GO ALONG WITH IT. OVERRUNNING COMBINED WITH DIFLUENCE/DIVERGENCE ALOFT IN THIS PATTERN WILL GENERATE SHOWERS ACROSS THE NORTHERN PORTION OF THE CWFA AND ALONG THE DIVIDE. NOT ENTIRELY IMPRESSED WITH LIS SO WILL ONLY MENTION SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT. MONDAY-MONDAY NIGHT: LOW OPENS AND MOVES TO THE NORTHEAST MONDAY WITH REMNANTS OF THIS SYSTEM LINGERING INTO THE NIGHT. STATIONARY FRONT INDICATED ACROSS THE NORTH WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND TSTMS WHILE SOUTH LARGELY DRY. SHOWERS WILL DIMINISH FROM WEST TO EAST MONDAY NIGHT. AS ALLUDED TO ABOVE...SLIGHTLY COOLER TODAY WITH MILD LOWS CONTINUING TONIGHT. MARKEDLY COOLER ON MONDAY...ESPECIALLY ACROSS THE NORTH BEHIND THE FRONT. CONTINUED COLD ADVECTION WILL IMPACT HIGHS ACROSS THE REMAINDER OF THE AREA THOUGH MAV GUIDANCE SEEMED A BIT TOO COOL. .LONG-TERM (TUESDAY THROUGH SUNDAY)...SLOWER EXITING SYSTEM ON TUESDAY WARRANTS SCT POPS FOR THE NORTHERN MTNS. OTHERWISE FORECAST ON TRACK AS RIDGE BUILDS OVER THE REGION ON WEDNESDAY AHEAD OF THE NEXT PACIFIC LOW TRACKING THRU AZ ON THU-FRI. THE MORE PROGRESSIVE DGEX IS REJECTED. SUBTROPICAL MOISTURE TAP STILL PROGGED FIRST ONTO THE FRONT RANGE AND THEN WRAPPED INTO THIS CWA. SOME CONCERN THAT THE LOW MAY CUTOFF OR TRACK TOO FAR SOUTH...SO WITH LIMITED CONFIDENCE LOW END CHANCE POPS IS A PRUDENT FORECAST. MEX GUIDANCE TEMPS ABOVE NORMAL AND GENERALLY USED. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/HLO/JOE/TAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 926 AM MDT SUN APR 23 2006 COZ001>014-017>023-UTZ022>025-027>029-241200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 926 AM MDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST AFTERNOON WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND DRY FUELS WILL CREATE LOCALLY CRITICAL FIRE WEATHER CONDITIONS IN WESTERN COLORADO BELOW 8000 FEET. IN ADDITION...A FEW ISOLATED DRY THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN AND CENTRAL MOUNTAINS LATE THIS AFTERNOON. WARMER THAN NORMAL TEMPERATURES WILL PERSIST TODAY WHICH WILL RESULT IN INCREASED SNOWMELT. WATER LEVELS ALONG SOME CREEKS AND STREAMS IN NORTHWEST COLORADO WILL NEED CLOSE MONITORING FOR HIGH WATER... ESPECIALLY THE YAMPA RIVER AND ITS TRIBUTARIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH SNOW ACROSS THE HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL/TAL
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503039.